Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Weight gain on prezista, truvada and norvir
Mar 19, 2014

Hello, Keith!

I have now been on the combo of prezista, truvada and norvir since I was diagnosed two years ago. In these two years i have gained more weight than I appreciate, 15 kg, mainly around my waist. I also have developed acne on my chest, back and shoulders which I never had before.

When I was diagnosed my CD4-count was only 90, now I keep bouncing between 130 and 170 and have to take bactrim daily.

Can my weight gain and acne be side effects of my treatment regime? My triglyceride level is too high for a 50 year old man and I know this is a common side effect of prezista.

Due to my low cd4 my energy level is not so high, and excersise is limited to easy walks with my dogs.

I feel fat, weighing 90 kg with a height of 177 cm, my ideal weight would be around 75 kg. But I dont its recommended to diet with my condition, other than keeping my diet relatively healthy. Ive cut out soft drinks and snacks and try to keep carbs at a minimum.

My doctor seems reluctant to change my medication regime since it is a good combo for boosting cd4 counts and as a first regime.

What is your opinion? I hope not to remain overweight due to medication...

Regards,

Arne from Norway

Response from Dr. Henry

Some patients seem particularly sensitive to the weight gain seen after starting effective HIV therapy (seen with many modern regimens) but typically that is in 5-10 pound range. Also for a small subset of patients protease inhibitors seem to alter hormone levels and chemical balance resulting in acne flare-ups. If you have no drug resistance than alternatives to the ritonavir/darunavir may be considered (choice depends on what is available in Norway) on a trial basis (ie 3-6 months) to see if any improvement in your skin condition is observed. NNRTI or integrase inhibitor based regimens might be considered in this setting (integrase inhibitor such as raltegravir would likely have most favorable effect on lipids). More vigorous excercise and diet are the foundation of good health with aging so I would consider a diet/nutrition consult. KH



Previous
EFECTOS SECUNDARIOS DEL VIRADAY
Next
Bloating or high cholesterol?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement